Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 26, 2017, 9:26 PM EDT for Allen County, DeKalb County, Indiana; Defiance County, Williams County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2017, 9:26 PM EDT (01:26 UTC)
- Expired
- Apr 26, 2017, 10:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, IN, DeKalb County, IN, Defiance County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 76 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 5:58 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WUUS53 KIWX 270126
SVRIWX
INC003-033-OHC039-171-270200-
/O.NEW.KIWX.SV.W.0045.170427T0126Z-170427T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
926 PM EDT WED APR 26 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Allen County in northeastern Indiana...
Eastern De Kalb County in northeastern Indiana...
Northwestern Defiance County in northwestern Ohio...
Southwestern Williams County in northwestern Ohio...
* Until 1000 PM EDT
* At 926 PM EDT, severe thunderstorms were located along a line
extending from near Auburn to near Woodburn, moving northeast at
55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Auburn, Bryan, Hicksville, Butler, Edgerton, Grabill, Edon, St.
Joe, Edgerton In Williams County, Leo-cedarville, Concord, Farmer,
Newville, Blakeslee, Williams Center, Harlan, Melbern, Spencerville
In Dekalb County, Moore and Cuba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4125 8475 4125 8480 4122 8480 4112 8495
4135 8506 4160 8471 4141 8452
TIME...MOT...LOC 0126Z 214DEG 53KT 4137 8502 4115 8492
HAIL...0.75IN
WIND...60MPH
$$
MARSILI2 follow-up statements
863
WWUS53 KIWX 270140
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
940 PM EDT WED APR 26 2017
INC003-270149-
/O.CAN.KIWX.SV.W.0045.000000T0000Z-170427T0200Z/
Allen IN-
940 PM EDT WED APR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
northeastern Indiana...and northwestern and west central Ohio.
LAT...LON 4125 8475 4125 8480 4127 8480 4127 8486
4144 8494 4160 8471 4141 8452
TIME...MOT...LOC 0139Z 220DEG 50KT 4149 8485 4127 8475
$$
INC033-OHC039-171-270200-
/O.CON.KIWX.SV.W.0045.000000T0000Z-170427T0200Z/
De Kalb IN-Defiance OH-Williams OH-
940 PM EDT WED APR 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR EASTERN DE KALB...NORTHWESTERN DEFIANCE AND SOUTHWESTERN WILLIAMS
COUNTIES...
At 939 PM EDT, severe thunderstorms were located along a line
extending from near Hamilton to Hicksville, moving northeast at 60
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bryan, Hicksville, Butler, Edgerton, Edon, Edgerton In Williams
County, Farmer, Newville, Blakeslee, Artic, Williams Center and
Melbern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4125 8475 4125 8480 4127 8480 4127 8486
4144 8494 4160 8471 4141 8452
TIME...MOT...LOC 0139Z 220DEG 50KT 4149 8485 4127 8475
HAIL...0.88IN
WIND...60MPH
$$
MARSILI944
WWUS53 KIWX 270156
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
956 PM EDT WED APR 26 2017
INC033-OHC039-171-270205-
/O.EXP.KIWX.SV.W.0045.000000T0000Z-170427T0200Z/
De Kalb IN-Defiance OH-Williams OH-
956 PM EDT WED APR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DE KALB...NORTHWESTERN
DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES WILL EXPIRE AT 1000 PM
EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A severe thunderstorm watch remains in effect until midnight EDT for
northeastern Indiana...and northwestern and west central Ohio.
LAT...LON 4125 8475 4125 8480 4127 8480 4127 8486
4144 8494 4160 8471 4141 8452
TIME...MOT...LOC 0155Z 214DEG 49KT 4157 8473 4141 8460
$$
NWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 7:15 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 26, 7:15 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 715 PM EDT Wed Apr 26 2017 .SYNOPSIS... Issued at 156 PM EDT Wed Apr 26 2017 Expect increasing clouds and the chance for showers and even a few thunderstorms as a cold front moves through the forecast area tonight into Thursday. Severe weather is not expected at this time. High temperatures will be a bit cooler on Friday, only reaching into the 60's. Rain is expected again this weekend as another system moves through the region. Thunderstorms are possible. && .SHORT TERM...(This Evening through Thursday) Issued at 334 PM EDT Wed Apr 26 2017 Entering a fairly active weather period with several high amplitude waves ejecting out of the southwest CONUS and impacting our area. First such wave already beginning to lift NE and will bring a chance of rain later this evening and overnight. Chances for widespread/moderate rain are on the low side, outside of our far western CWA. Midlevel wave dampens and pivots more NNW overnight while best upper level support remains just to our NW. Trailing cold front does not arrive until diurnal minimum of instability and will be intersecting increasingly hostile environment as it tracks east with residual dry air and loss of parent forcing for ascent. Still, most places will probably see some light showers with morning cold frontal passage and latest hi-res guidance does show convection presently entering southern Illinois will clip our western zones this evening. A few strong storms with gusty winds may be possible with the evening activity but instability is very limited by the time this wave arrives and not expecting any severe threat. Convection should gradually trend down as it lifts NNE late this evening. Anticipate dry conditions by Thursday afternoon. Non-diurnal temp trend expected given morning cold front passage. Overnight temps will likely hover in the 60s and then hold steady or slightly decline during the day as CAA wing rotates through. && .LONG TERM...(Thursday Night through Wednesday) Issued at 334 PM EDT Wed Apr 26 2017 Of slightly more concern is potential for heavy rain over the weekend. Strong Pacific jet (around 160 kts at 300mb) will carve out a healthy PV anomaly over the southwest CONUS by early Saturday with downstream ridge amplification in our our region. Rain chances begin again Friday afternoon with initial surge of low level theta-e and WAA but this initial rain will be light/SCT with lackluster moisture advection and weak isentropic upglide. LLJ strengthens Friday night as trough inches closer but most guidance sources keep focus of moisture convergence/precip to our south, which makes sense given the pattern aloft. Main timeframe to watch will be later Saturday into Sunday and Sunday night. Several waves of moderate/heavy precip expected during this time as upper low approaches, sends warm front north, and then eventually cold front arrives late Sunday. Deterministic QPF taken at face value would suggest prodigious rain but smaller scale convective elements often wreak havoc with final solution and latest 12Z GFS actually shows main axis of heaviest rain will set up to our west and southwest. Periods of rain certainly expected, and may be heavy at times, but given recent (relatively) dry conditions, spring green-up, and low levels on area rivers, suspect it will take a lot to cause any significant flooding. Moisture advection/PW values don't really ramp up in our CWA until late Sunday, ahead of quick- hitting cold front, and orientation of front with respect to mid/upper level pattern does not seem favorable for a long duration of continuous heavy rain. Given very low confidence on flooding potential, will hold off on any ESF issuance at this point. Some, very low, threat for severe weather on Sunday but late arrival of cold front and very marginal instability to begin with will severely limit potential. Some light wraparound showers possible through Monday but main story will be cooler temps. Mainly dry conditions expected midweek, though will have to watch next trough swinging through the southern CONUS. Latest runs keep bulk of this precip to our south but something to watch given wet weekend. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 709 PM EDT Wed Apr 26 2017 Tricky forecast this evening with the incoming front and the chance of thunderstorms. Thunderstorms will move from SW to NE reaching the terminals between 01z and 04z. After thunderstorms pass rain will linger at the terminals into the morning with best chance of rain just after midnight. Flight conditions should remain VFR during the storms with winds 5-10 kts out of the S and SW and then deteriorate to MVFR cigs by morning near Lake Michigan. Lower confidence MVFR cigs will reach FWA so left out of forecast. By tomorrow afternoon conditions should return to VFR and winds will increase to 15 kts out of the SW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 2 AM EDT Friday for LMZ043-046. && SYNOPSIS...MCD SHORT TERM...AGD LONG TERM...AGD AVIATION...Heidelberger Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 26, 5:39 AM EDT, 15 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 539 AM EDT Wed Apr 26 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-270945- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 539 AM EDT Wed Apr 26 2017 /439 AM CDT Wed Apr 26 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight There is a chance of thunderstorms over western portions of the area this afternoon and tonight. An isolated storm with strong gusty winds is possible west of Route 35. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday. An isolated severe storm is possible over northeast Indiana, northwest Ohio, and the adjacent counties in southern Michigan. There is a chance of thunderstorms Saturday night through Sunday night. Locally heavy rainfall is possible in this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-270945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 539 AM EDT Wed Apr 26 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight A small craft advisory is in effect today. There is a chance of thunderstorms this afternoon and tonight. An isolated storm with gale force wind gusts is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday morning and Saturday night through Sunday night. Hazardous conditions for small craft are possible Monday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Apr 26, 9:14 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
914 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG ROANOKE 40.96N 85.38W
04/26/2017 HUNTINGTON IN LAW ENFORCEMENT
POWER LINES DOWN ACROSS ROAD AND SEVERAL
POWER OUTAGES.
&&
GHLocal storm report, Apr 26, 9:16 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
916 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL ROANOKE 40.96N 85.37W
04/26/2017 M0.50 INCH HUNTINGTON IN TRAINED SPOTTER
&&
GHLocal storm report, Apr 26, 9:20 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
920 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 3 N FORT WAYNE 41.12N 85.14W
04/26/2017 M0.75 INCH ALLEN IN PUBLIC
FROM SOCIAL MEDIA.
&&
GHLocal storm report, Apr 26, 9:21 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
921 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL MONTPELIER 41.59N 84.61W
04/26/2017 M0.50 INCH WILLIAMS OH TRAINED SPOTTER
&&
GHLocal storm report, Apr 26, 9:24 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
924 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND GST FORT WAYNE 41.08N 85.14W
04/26/2017 E55 MPH ALLEN IN PUBLIC
PEA SIZED HAIL ALSO.
&&
GHLocal storm report, Apr 26, 9:25 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
925 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST 5 NNW NEW HAVEN 41.14N 85.06W
04/26/2017 E65 MPH ALLEN IN TRAINED SPOTTER
ESTIMATES 55 MPH SUSTAINED FOR AT LEAST 2
MINUTES.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 8:20 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wabash | 40 min |
| Apr 26, 8:28 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Wells | 38 min |
| Apr 26, 8:36 PM EDT | Special Weather Statement | IWX | DeKalb | 24 min |
| Apr 26, 8:42 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Huntington, Wells | 48 min |
| Apr 26, 8:59 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Wells | 21 min |
| Apr 26, 9:11 PM EDT | Special Weather Statement | IWX | Allen | 34 min |
| Apr 26, 9:04 PM EDT | Special Weather Statement | IWX | Williams | 26 min |
| Apr 26, 10:01 PM EDT | Special Weather Statement | IWX | Williams | 44 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.